Minnesota, 2005

Hail in Minnesota, April 10, 2005

April 10, 2005 · NWS MPX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 10, 2:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 10, 2:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT SUN APR 10 2005

.SYNOPSIS...
HIGHLY AMPLIFIED MID LVL RIDGE ACRS MS RVR VLY TO GULF
COAST...WITH DEEP TROFS BOTH ACRS ROCKIES AND NORTHEAST WL CONT TO
LEAD TO OMEGA BLOCKING AND A VERY SLOW MOVING PATTERN. RIDGE
REALLY WONT BUDGE MUCH THRU 84HR...MAYBE DRIFTING EAST A BIT AS
MID LVL HIGH CLOSES OFF OVR ONTARIO. TWO S/WS IN THE WRN
TROF...ONE IN SRN CANADA LIFTING NORTH AND WEAKENING...AND THE
OTHER MORE SIGNIFICANT S/W DIGGING THRU SRN PLAINS...WL GREATLY
IMPACT WX ACRS MN NEXT 48 HRS. SFC FRONT HAS STALLED OUT ACRS FAR
WRN MN...AND WITH VIGOROUS LLVL JET RAMPING UP AHEAD OF SRN PLAINS
S/W...NARROW BAND OF RATHER UNSPECTACULAR CONVECTION HAS BROKEN
OUT ACRS WRN MN...WITH A FEW SMALL HAIL REPORTS. MORE MID LVL
ECHOES ACRS ERN IA INTO WRN WI IN ZONE OF STRONG THETA-E ADV ON
ERN FRINGE OF NARROW MOISTURE AXIS.

&&

.SHORT TERM...
ISSUES AT HAND ARE NUMEROUS. TODAY...EXPECT WRN MN ACTION TO CONT
TO LIFT NWRD WITH SLY MEAN FLOW. SOME CONT ISENTROPIC LIFT OF THE
HIGHER MOISTURE AIRMASS OFF TO THE SOUTH WL BRING SCT SHRA A
LITTLE FURTHER EAST INTO CNTL/ERN MN THIS MORNING AND AFTN (AS PER
CURRENT KDMX IMAGES) BUT MOST ACTIVITY SHOULD HOLD FAIRLY CLOSE TO
THE STALLED FRONT. WITH STRONG S/W DIGGING THRU SRN PLAINS AND
INDUCING CYCLOGENESIS...NOT MUCH IMPETUS FOR BRINGING THE FRONT
ANY FURTHER EAST. THIS WL CONT THE TRANSPORT OF MOISTURE (ALREADY
200%+ OF NORMAL ON 00Z KMPX RAOB) AND WARMTH INTO CWA TODAY.
IF MORE SUN DVLPS THAN CURRENTLY THINKING...WE COULD EASILY BE
BACK IN THE MID 70S...BUT WL BANK ON MORE CLOUDS AND LLVL MOISTURE
TO KEEP TEMPS A SHADE COOLER THAN YDAY...ESP WRN MN. BEST COVERAGE
OF SHRA/STORMS IN WRN CWA...BUT ANY ONE SPOT COULD SEE A FEW
DOWNPOURS...ESP INTO AFTN AS DESTABILIZATION ENSUES.

TONIGHT...STRONG S/W AND LEAD JET SEGMENT EJECT INTO CNTL PLAINS
WITH LLJ REVVING UP AGAIN AND POINTING VRY MOIST AIRMASS INTO MN.
PWS TO 1.25 AND KS INTO THE MID 30S UNDER VRY DIFFLUENT FLOW
DUE TO QUASI-COUPLING OF JET STREAKS WL LEAD TO A RATHER
IMPRESSIVE AREA OF STORMS/RAIN ESP SRN/WRN CWA AFT MIDNIGHT.
ENOUGH THERE FOR A FEW SVR HAILERS BUT THIS DEF MORE OF A +RA
SETUP GIVEN HIGH MOISTURE ATMS IN PLACE...AND STALLED FRONTAL ZONE
UNDER DIVERGENCE MAXIMA. WL NEED TO WATCH WRN MN WHERE
FRONTOGENETICAL CIRCULATIONS COULD FOCUS REGENERATIVE CONVECTIVE
DEVELOPMENT FOR MUCH OF THE NIGHT. WENT CATEGORICAL MUCH OF MN
CWA...IN HEART OF MOISTURE AXIS...WITH LESSER POPS IN WRN WI WHERE
DRIER ELY FLOW UNDERCUTTING MOISTURE.

THIS MCS/RAIN AREA TO LIFT NORTHEAST MON MORNING WITH NEXT JET
SEGMENT CLOSE ON ITS HEELS AS TROF GOES NEG TILT AND CONT TO FOCUS
STRONG SELY FETCH INTO THE THICKNESS RIDGE AND LLVL BAROCLINIC
ZONES. KEPT LIKELY WORDING INTACT...AND WRN CWA COULD REALLY START
BECOMING WATERLOGGED BY THIS TIME. HARD TO SAY IF PCPN WILL CONT
ALL DAY...OR HAVE TWO SEPERATE EPISODES...SO TRIED TO AVOID BEING
CUTE WITH ANY TIMING. STILL VRY DIFFLUENT FLOW ALOFT WITH NEG TILT
TROF.

MOISTURE AXIS FINALLY SHOVED WEST AND SOUTH OF AREA ON TUES WITH
SHRA CHANCES CONFINED TO THE SOUTH. RAW EASTERLY FLOW BOTH MON AND
TUE SPELLING COOLER HIGHS...ESP WRN WI.

&&

.LONG TERM...
LATEST OPERATIONAL RUNS OF THE ECMWF...UKMET AND GFS ALL POINT TO
DRY WX THROUGH AT LEAST THURSDAY NIGHT...AS THEY ALL SHOW UPPER HIGH
OVER NRN MANITOBA DRIFTING INTO NW ONTARIO AND TAKING UP RESIDENCE
FOR A COUPLE DAYS IN STAGNANT PATTERN. ERN TROF SHIFTS EAST BY LATE
IN THE WEEK AND A NEW TROF ENTERS THE PACIFIC NW. PREV MODELS WERE
DEVELOPING THIS NEW TROUGH QUITE A BIT...BUT THE LATEST ARE ALL IN
AGREEMENT KEEPING NW/SE ORIENTED RIDGE ACRS MN/WI WHILE NW TROF TO
OUR WEST TAKES ON A POSITIVE TILT. THUS DRY WX COULD HANG ON INTO
FRIDAY. HOWEVER...A QUICK LOOK AT THE 00Z GFS ENSEMBLE MEAN...JUST
AVAILABLE IN THE LAST COUPLE MINUTES...IT DOES LOOK LIKE SOME
POTENTIAL FOR PRECIP FRIDAY WITH TROUGH MOVING IN FASTER THAN SHOWN
IN THE OPERATIONAL GFS. SO NO CHANGE TO PRECIP GRIDS AT THIS TIME.
TEMPS LOOKS TO REMAIN MILD AND WILL PROBABLY BE A FEW DEGREES ABOVE
NORMAL WEDNESDAY AND THURSDAY AMID DRY AIRMASS.

&&

.FIRE WEATHER...
THINK FIRE WX ISSUES WILL COOL OFF AFTER TODAY WITH BIG RAINS
COMING. STILL MAY SEE SOME ISSUES TODAY WITH TEMPS IN THE LWR 70S
AND A LITTLE WIND. NOT AS BAD AS YDAY THOUGH...AND INCREASING TDS
PUSHING RHS HIER THRU PD. WL ADDRESS ANY CONCERNS IN NARRATIVE DISCUSSION.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

BINAU/KRAUSE
Hazardous weather outlook, Apr 10, 3:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 AM CDT SUN APR 10 2005

MNZ073>075-082>084-091>093-111000-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-MARTIN-NICOLLET-REDWOOD-WASECA-
WATONWAN-
450 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR PORTIONS
OF SOUTHWEST INTO SOUTH CENTRAL MINNESOTA...ALONG AND SOUTH
OF A LINE FROM REDWOOD FALLS TO ST PETER...TO ALBERT LEA.  SOME
OTHER CITIES THAT MIGHT SEE A BRIEF ROUND OF SEVERE WEATHER INCLUDE
MANKATO...FAIRMONT...NEW ULM... ST JAMES...AND BLUE EARTH.  THE MAIN
THREAT IS LARGE HAIL...POSSIBLY AS BIG AS QUARTERS IN A FEW OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

MNZ041>045-047>070-076>078-085-WIZ014>016-023>028-111000-
ANOKA-BARRON-BENTON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-DUNN-
EAU CLAIRE-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-
LE SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-PEPIN-PIERCE-POLK-POPE-
RAMSEY-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-
STEELE-STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-YELLOW MEDICINE-
450 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA TO WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRAUSE

The radar

The Minneapolis radar (KMPX), 101 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brown

When
April 10, 8:00 AM CST to 8:04 AM CST
Where
Brown County, Essig
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.333, -94.617

Hail, Watonwan

When
April 10, 8:20 AM CST
Where
Watonwan County, 5 mi W of Madelia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.050, -94.517

Pea to nickel sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443060, 5443061.